My question is in relation to acid reflux

Is anyone taking pantoprazole 20 gms per day which I have been prescribed as I cannot tolerate esomeprazole and omeprazole and how are you getting on with it? I think my ibs might be playing up at the moment as I have been getting abdominal pain and slight nausea although this may be side effects of drugs. One is stuck between the devil and the deep blue sea as usual.

16 Replies

  • Hi Annie, I was on pantoprazole to try and get my reflux under control, omeprazole was no good for me, I'm now on lanzaprozole and seem to be getting on ok, the nausea I controll with domperdone, it's a very fine balance, been going through hell lately with this reflux, have you tried ginger tea?, it's very soothing and calms the stomach, hope all goes well

  • Thank you for you for your. response. I too am finding the reflux hellish. Did you have bad side effects from omeprazole and pantoprazole or did they just not work. I had terrible feelings of being spaced out and unbalanced and fatigue- not quite so bad with the pantoprazole but still somewhat dizzy and very depressed ( I am sure the drug is a major contributor in this although of course I am pretty low anyway). Is the lanzaprozole more effective or does it have less side effects- please let me know as I am getting desperate to find a ppi which works without major side effects. I know we all react differently to drugs and my drs say that most people only get diarrhea but i have seen on websites t

  • I have tolerated 10mg of Omeprazole for several years now - with no side effects. As soon as I increase to 20mg I get abdominal symptoms and nausea. I have no experience of Pantoprazole, but after I had been taking the brand of Omeprazole (Losec) for a couple of years, my GP suddenly switched me to a generic brand. I assumed things would be no different - how wrong I was. After just one pill, I felt so dizzy and spaced out I had to leave work - which I never do. I spoke to the practice receptionist to ask for Losec again, and she said patients did have problems with some of the generic ones. Are you taking the brand or a generic version? May not be an issue but in my experience it was.

  • Hi Annie, only been on the lanzaprozole for about 4 weeks, the reflux seem to had settled down, but now I'm back with really bad reflux again, sore throat, foul taste in my mouth, nausea and like yourself feeling very low, I've been taking ppi's for about 2 years now, I've been refered back to my gastro consultant, god know how long that is going to take, so can't be to much help, but I'm always willing to listen, so many good people on this site have some valuable information and advice, which is more than some of the professionals I've met, all I can say is badger your dr, and ask him if there are any other meds he can try you on, IBS seem to be a trial and error medical complaint, somebody out there must have an answer surely. I wish you well, keep strong regards


  • Part 2

    I seem to have sent my response without finishing it.I was trying to say that websites do mention bad side effects. Perhaps this is not your problem Cimmy but I would be interested to hear more about your experiences with ppis. I have been told that I must try and tolerate one of them as I cannot control the reflux any other way and I will have a damaged oesophagus. Nausea not so much a problem but I do take prochlorperazine occasionally which also helps slightly with dizziness.

  • What made them say "you will have a damaged oesophagus if you don't take the meds"? Do they know for sure that you are producing too much acid?

    A lot of the times PPIs are prescribed to "reduce stomach acid" but Drs don't seem to test whether that is actually the case. The patient might not have enough stomach acid so taking PPIs will reduce acid further and affect digestion (to digest foods you need stomach acid).

  • I had a gastroscopy and the findings were that I had a weak oesophagus and stomach and that I had acid refluxing up from my stomach through the weak valve into my throat and mouth.I certainly have bad reflux at night with sore throat and bad taste. Could that indicate not enough acid I am not sure how but if you could explain that I would be grateful as I am obviously willing to explore all possibilities.

  • I don't know much about it. Just been researching a bit for my mum. The way I understand it is that the hiatus hernia for some reason is not closing properly hence the back flow of acid going up the oesophagus. Especially when you lie down, hence why you should wait about 2hours after eating before you recline.

    The easiest way for your GP to 'fix' this is by reducing the amount of acid that you produce so less acid goes up the oesophagus.

    This doesn't help in the long term because your digestive system needs that acid to help digest foods. What the they should be doing is fixing the hiatus hernia. However I don't mean fix it via an operation as that is likely to cause other issues. I am sure there must be alternative ways to do this.....a bit like when the ileoceacal valve can be closed via a massage. That's my take on it.

  • I take 40 mg a day of pantoprazole and don't seem to have any side effects. I have been taking it for about three years and before that I took lanzaprozole also with no side effects. It's worth a try definitely.

  • Although I can't help you with the new drug you are on I would like to thank you for your post. I have been given omeprazole and after taking two I was feeling very ill indeed; the nausea was much worse than usual, taste dreadful, vertigo so didn't dare drive. Have stopped taking them now but would be interested to know what the symptoms you had were. I am still taking the ranitidine at night.

  • I had terrible responses to esemoprazole and omeprazole worse with the former. I felt spaced out fatigued unsteady really couldnt cope. I took that for nearly 2 weeks. My reflux cough and sore throat better but after stopping for 2 days of course they came back.Then went onto omeprazole and ranitidine at night, reacted to both, although taking ranitidine only at night makes sense, a small dose, which doesnt affect daytime activities.. But omeprazole made me tired and dizzy like you. Took that for a week then onto pantoprazole seems to be giving me stomach ache a bit a lot of bloating and feeling a bit spaced out and depressed. I have been getting slight nausea but not that bad. These ppis seem to be ok for lots of people but I am not one of them. I dont think the latest one is doing much good, not sure where to go next. How bad is your reflux, have you had a gastroscopy?

  • I have had an MRI, endoscopy, colonoscopy and I know that the endoscopy (the Consultant did it herself) went through into the stomach. It does help to know that I am not alone with these awful debilitating symptoms. I am wondering now if the ranitidine at night is why I wake up every morning feeling as if I have permanent pregnancy sickness!!!!! The taste is such a big worry, even water tastes funny. I am hoping that stopping the omeprazole will make the sickness and vertigo go away soon , I guess it needs to clear through the system. Thanks so much for all of your input.

  • Binks just read your post very interesting I was on a generic version of omeprazole not Losec but rather scared to ask for Losec or try it. Frankly these drugs scare the .....out of me.

  • Good to see you replies, very helpful. I've just been to the doctor after losing my voice gradually over 6 months and experiencing sore throat and bad taste. Thyroid tested all ok so he diagnosed acid reflux and heartburn and recommended bog standard heartburn remedies. No mention about change of diet, trying to cut down spicy food and caffeine. Have always enjoyed peppermint tea for digestion but now found out that its not good for heartburn. Still getting symptoms but have just started trying silicolgel which seems to be helping.

  • General reply............

    Taken Rantidene only at night found that suitable and seemed to do the job

    Had sore throat for weeks was given nasal spray as GP said the reflux had probably damaged my throat.

    Left with thickish saliva in mouth which is very,very annoying and unpleasant

  • Oops! bit out of date with this reply

You may also like...